Alert archive / Mississippi / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 260, NWS Mobile, AL

June 19, 2023George County, Perry County, Stone County, Mississippi

NWS Mobile, AL issued this severe thunderstorm warning at Jun 19, 2023, 6:21 PM CDT for George County, Perry County, Stone County, Mississippi. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 19, 2023, 6:21 PM CDT (23:21 UTC)
Expired
Jun 19, 2023, 6:38 PM CDT
In force
17 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties George County, MS, Perry County, MS, Stone County, MS

The radar

The Mobile radar (KMOB), 74 km from the middle of the area, began a volume at 23:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 11.4 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2023-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4070 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2023-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 200 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4070 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
624 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
200 m²/s²
0-3 km storm-relative helicity
224 m²/s²
Significant tornado parameter
4.2
Supercell composite
20.1

Open this sounding in Storm Lab

The text

As transmitted.

108 
WUUS54 KMOB 192321
SVRMOB
MSC039-111-131-200000-
/O.NEW.KMOB.SV.W.0260.230619T2321Z-230620T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
621 PM CDT Mon Jun 19 2023

The National Weather Service in Mobile has issued a

* Severe Thunderstorm Warning for...
  Southwestern George County in southeastern Mississippi...
  South central Perry County in southeastern Mississippi...
  Stone County in southeastern Mississippi...

* Until 700 PM CDT.

* At 620 PM CDT, a severe thunderstorm was located near Wiggins,
  moving southeast at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Wiggins, Perkinston and McHenry. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3097 8906 3074 8868 3074 8888 3068 8889
      3068 8916 3083 8925
TIME...MOT...LOC 2320Z 315DEG 32KT 3083 8909 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Black
2 follow-up statements
375 
WWUS54 KMOB 192334
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
634 PM CDT Mon Jun 19 2023

MSC111-192344-
/O.CAN.KMOB.SV.W.0260.000000T0000Z-230620T0000Z/
Perry MS-
634 PM CDT Mon Jun 19 2023

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL PERRY COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3091 8904 3091 8901 3074 8868 3074 8888
      3068 8889 3069 8910 3079 8918
TIME...MOT...LOC 2334Z 315DEG 32KT 3074 8899 

$$

MSC039-131-200000-
/O.CON.KMOB.SV.W.0260.000000T0000Z-230620T0000Z/
George MS-Stone MS-
634 PM CDT Mon Jun 19 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR SOUTHWESTERN GEORGE AND EASTERN STONE COUNTIES...

At 634 PM CDT, a severe thunderstorm was located 9 miles east of
McHenry, or 11 miles southeast of Wiggins, moving southeast at 35
mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Perkinston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3091 8904 3091 8901 3074 8868 3074 8888
      3068 8889 3069 8910 3079 8918
TIME...MOT...LOC 2334Z 315DEG 32KT 3074 8899 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

Black
377 
WWUS54 KMOB 192338
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
638 PM CDT Mon Jun 19 2023

MSC039-131-192348-
/O.CAN.KMOB.SV.W.0260.000000T0000Z-230620T0000Z/
George MS-Stone MS-
638 PM CDT Mon Jun 19 2023

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN GEORGE AND
EASTERN STONE COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits. Therefore, the warning has been cancelled.  However small
hail is still possible with this thunderstorm.

LAT...LON 3091 8904 3091 8901 3074 8868 3074 8888
      3068 8889 3069 8910 3079 8918
TIME...MOT...LOC 2337Z 315DEG 32KT 3071 8896 

$$

Black

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 3:44 PM CDT, 2 hours 37 minutes earlier.

Area forecast discussion, Jun 19, 3:44 PM CDT, 2 hours 37 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
344 PM CDT Mon Jun 19 2023

...New NEAR TERM, SHORT TERM, LONG TERM, MARINE...

.NEAR TERM...
(Now through Tuesday)
Issued at 335 PM CDT Mon Jun 19 2023

Looking at the big picture, an upper low organizes over Kentucky
today, then pushes south. A weakly organized surface low
associated with the upper low moves south from Tennessee to over
the Southeast Tuesday, with a cold front moving southeast across
the forecast area tonight through Tuesday. The soupy airmass over
the forecast area pushes south of the coast tonight into Tuesday,
with a significant downturn in rain chances for tonight and
Tuesday for land portion of the forecast area. Along and south of
the coast is another story, with the cold front stalling along or
just south of the coast.

For this afternoon, the area of showers and thunderstorms over
southern Baldwin and Mobile counties are expected to hang tough into
this evening, with this area on the eastern end of a tongue of
MLCapes rising to around 4500J/kg, combined with effective Bulk Wind
Shear values of 40-50kts. As expected, the airmass to destabilize
forecast area-wide, with severe thunderstorms affecting southern
Baldwin and Mobile Counties. Upper support has moved off, though
with wind shear value north of the coast in the 30-40kts range,
organized convection is possible. Add in DCapes in the
1000-1300J/kg range, damaging downbursts are likely. Steeper mid
level lapse rates have shifted south to along and south of the
coast, though small hail remains possible, especially with the
stronger storms. Tornadoes remain possible this afternoon,
especially near left-over boundaries from the convection earlier.
Water issues also remain possible, especially south of I-65.
Training thunderstorms that had formed along a stalled surface
boundary over southern Baldwin and Mobile counties brought
tornadic activity over Mobile Bay, with flash flooding to these
areas.

Temperatures this afternoon are going to be governed by the cloud
cover and this afternoon's heating. Mid to upper 80s are expected
east of a Butler to Crestview line with cloud debris and rain
cooling from the this morning helping to limit heating, upper 80s
to mid 90s west. Tonight as the cooler and drier air moves south
across the area, upper 60s along and north of highway 84 are
expected. with around 70 to lower 70s south. Tuesday, the drier
airmass and mostly sunny skies will allow temperatures to rise into
the low 90s.

With a large tidal range and swell from the general southerly flow
on the coast, the risk of Rip Currents remains High through mid
week. /16

&&

.SHORT TERM...
(Tuesday night through Thursday night)
Issued at 335 PM CDT Mon Jun 19 2023

To start the period, there is good agreement amongst the weather
models on showing a closed upper low centered over the AL/GA/TN
border. The low is then expected to make a gradual move to the
west through Thursday. Thereafter, the low lifts northeast up
across the OH River Valley by late Thursday night. Still expect a
fairly active middle of the week with the upper low near-by with
highest rainfall chances (categorical => +80%) looking to be
mostly oriented to the east and southeast of I-65 both Wednesday
and Thursday afternoons. Each night, it appears the better
coverage will be from the immediate coast, southward out over the
Gulf. The environment supports repeated storm motions over the
same areas and thus will likely contribute to heavy rainfall rates
in short periods of time resulting in potential flooding
problems. The upper level flow is forecast to be weaker than we
have seen over the past several days. Even so, there will remain
sufficient instability especially during the afternoon hours for
potentially strong storms, perhaps becoming severe. /10

Risk of dangerous to potentially deadly rip currents remain HIGH
through Thursday night.

&&

.LONG TERM...
(Friday through Monday)
Issued at 335 PM CDT Mon Jun 19 2023

To close out the week, the upper low over the Ohio River Valley
opens up with a long wave upper trough positioned from the eastern
Great Lakes southward across the Appalachian chain. To the west,
the nose of an upper ridge centered over Texas extends northeast,
west of the Mississippi River Valley. The upper trough slips a bit
more east over the weekend, while another storm system in the
northern stream drops southeast over the Great Lakes late Sunday
and into Monday. The orientation of the flow aloft is generally
from northwest to southeast and impulses aloft caught up in the
flow would bring enhanced ascent south and east over the area,
favoring modest chances of showers and storms through the medium
range with highest PoPs during the day.

Daily highs in the upper 80s/lower 90s. Nighttime lows Saturday
morning in the mid 60s interior to lower half of 70s coast modify
into the muggy 70s area-wide Monday morning. /10

&&

.MARINE...
Issued at 335 PM CDT Mon Jun 19 2023

A light to moderate southwesterly flow will become northwesterly
tonight over protected and nearshore waters into Tuesday as a cold
front moves south of the coast and stalls. These winds will
transition back to southwesterly through mid week as the boundary
washes out. Far offshore waters will remain west to southwest
through the forecast. Strong thunderstorms are possible each day,
with greatest coverage along and south of the coast. /16

&&

.PRELIMINARY POINT TEMPS/POPS...
Mobile      71  91  70  88  70  89  70  89 /  40  40  40  80  60  70  60  70
Pensacola   73  88  73  86  73  87  73  86 /  40  30  60  80  80  90  70  80
Destin      75  89  75  87  75  86  76  87 /  50  30  60  80  80  80  80  80
Evergreen   68  91  68  85  68  86  68  87 /  20  20  40  80  50  80  50  70
Waynesboro  68  91  68  87  67  86  67  89 /  10  20  20  70  30  60  30  50
Camden      66  88  66  83  66  84  65  86 /  10  20  30  80  50  70  40  60
Crestview   68  91  69  88  68  88  69  88 /  40  20  40  90  70  90  60  80

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Flood Watch until 1 AM CDT Tuesday for ALZ056-059-060-261>266.

     High Rip Current Risk through Tuesday evening for ALZ265-266.

FL...Flood Watch until 1 AM CDT Tuesday for FLZ201>206.

     High Rip Current Risk through Tuesday evening for FLZ202-204-206.

MS...None.
GM...None.
&&

This product is also available on the web at:
www.weather.gov/mob

In the hours before

Local storm report, Jun 19, 6:01 PM CDT, 20 minutes before
Preliminary Local Storm Report
National Weather Service Mobile AL
601 PM CDT Mon Jun 19 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     Tstm Wnd Gst     3 E Delchamps           30.40N 88.10W
06/19/2023  M41 MPH          GMZ631             AL   Mesonet

            Corrects previous tstm wnd gst report from 3
            E Delchamps for time. Tempest station
            recorded a wind gust of 36 knots and gusted
            above 34 for a few minutes.

&&

JEH
Special weather statement, Jun 19, 6:02 PM CDT, 19 minutes before
Special Weather Statement
National Weather Service Mobile AL
602 PM CDT Mon Jun 19 2023

ALZ263>266-192345-
Mobile Coastal AL-Baldwin Coastal AL-Baldwin Central AL-
Mobile Central AL-
602 PM CDT Mon Jun 19 2023

...A strong thunderstorm will impact portions of central Mobile and
southwestern Baldwin Counties through 645 PM CDT...

At 601 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm over Midtown Mobile, moving south at 30 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Midtown Mobile, Downtown Mobile, Prichard, Daphne, Tillmans Corner,
Fairhope, Theodore, Chickasaw, Spanish Fort, Bayou La Batre, Semmes,
I65 And I165, Mobile Regional Airport, I10 And I65 and Coden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3039 8830 3079 8833 3079 8795 3065 8793
      3072 8797 3068 8798 3069 8798 3074 8803
      3067 8802 3067 8803 3075 8804 3041 8809
      3042 8790 3073 8793 3041 8782 3040 8811
      3037 8811
TIME...MOT...LOC 2301Z 351DEG 27KT 3070 8813

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Black
Local storm report, Jun 19, 6:06 PM CDT, 15 minutes before
Preliminary Local Storm Report
National Weather Service Mobile AL
606 PM CDT Mon Jun 19 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0136 PM     Tstm Wnd Gst     East End of Dauphin     30.25N 88.08W
06/19/2023  E40 MPH          GMZ631             AL   Public

            Fort Gaines recorded gusts of 35 knots for 5
            - 10 minutes.

&&

JEH
Special weather statement, Jun 19, 6:14 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Mobile AL
614 PM CDT Mon Jun 19 2023

MSZ075-078-079-200000-
Stone MS-Perry MS-George MS-
614 PM CDT Mon Jun 19 2023

...A strong thunderstorm will impact portions of southwestern George,
southwestern Perry and Stone Counties through 700 PM CDT...

At 614 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm over Wiggins, moving southeast at 35 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Wiggins and Perkinston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3091 8923 3091 8914 3098 8914 3100 8911
      3074 8873 3074 8888 3068 8889 3068 8910
      3088 8927
TIME...MOT...LOC 2314Z 313DEG 31KT 3088 8914

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Black
Local storm report, Jun 19, 6:16 PM CDT, 5 minutes before
Preliminary Local Storm Report
National Weather Service Mobile AL
616 PM CDT Mon Jun 19 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 PM     Tstm Wnd Gst     4 WNW Johnsons Beach    30.32N 87.48W
06/19/2023  E47 MPH          GMZ633             FL   Mesonet

            Weather Station recorded a max gust of 41
            knots.

&&

JEH
Local storm report, Jun 19, 6:21 PM CDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service Mobile AL
621 PM CDT Mon Jun 19 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1229 PM     Tstm Wnd Gst     4 E Orange Beach        30.30N 87.51W
06/19/2023  M43 MPH          GMZ633             AL   Mesonet

            Mill point recorded a max gust of 37 knots.

&&

JEH

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 6:44 AM CDTSpecial Weather StatementMOBStone61 min
Jun 19, 7:10 AM CDTSpecial Weather StatementMOBPerry65 min
Jun 19, 7:31 AM CDTSevere Thunderstorm WarningMOBGeorge, Stone44 min
Jun 19, 5:43 PM CDTSpecial Weather StatementMOBGreene32 min
Jun 19, 5:46 PM CDTSpecial Weather StatementMOBGeorge29 min
Jun 19, 6:14 PM CDTSpecial Weather StatementMOBStone46 min
Jun 19, 6:45 PM CDTSpecial Weather StatementMOBStone45 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.